Nevada, 2022

High Wind in Nevada, July 29, 2022

July 29, 2022 · NWS REV · 1 event in 1 county or zone

Residual mid-level moisture and intense daytime heating produced high-based showers and virga over the parts of western NV capable of producing gusty downburst winds over the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Residual mid-level moisture and intense daytime heating produced high-based showers and virga over the parts of western NV capable of producing gusty downburst winds over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 29, 1:46 AM PST, 11 hours 47 minutes earlier.

Area forecast discussion, Jul 29, 1:46 AM PST, 11 hours 47 minutes before
Area Forecast Discussion
National Weather Service Reno NV
246 AM PDT Fri Jul 29 2022

.SYNOPSIS...

Hot and dry conditions with near record setting high temperatures
will remain possible through Saturday. This, in combination with
well above average overnight temperatures, will continue
widespread heat impacts across the region. By Sunday, scattered
showers and thunderstorms will return to the area with the
greatest threat south of Interstate 80. More seasonable
temperatures and summertime zephyr winds return by the middle of
next week.

&&

.SHORT TERM(Through Saturday Night)...
Well, it was definitely hot today! Our official high temperature
at Reno-Tahoe International Airport was 103 which broke the daily
record of 102. Meanwhile, up at the airport in South Lake Tahoe we
topped out at 92 which broke the daily record of 90. With fairly
limited overnight cooling (it's still in the mid 80s in Reno as of
midnight), expect a rather mild morning commute with low
temperatures running well above average for late July (7-15
degrees).

Consequently, mild morning temperatures will segway to another
hot afternoon across western NV and northeastern CA. Temps will
once again likely reach or exceed daily records. Forecast
soundings show us becoming well mixed to ~13,000 feet AGL where
limited mid-level moisture will help to fire off CU during peak
heating. Due to their high bases and sporadic nature, these aren't
going to offer much relief from daytime heating. A Heat Advisory
remains in place everywhere except the Tahoe Basin and Mono
counties (although don't let that fool you - it'll still be
unusually warm).

The last day of this heat wave will be on Saturday as
temperatures will once again max out in the 100s across western NV
and Lassen/eastern Modoc counties in CA. Upper 80s and low 90s in
the Sierra valleys - yuck. The main difference on Saturday
compared to Friday will be a slight uptick in moisture being
advected out of the south. Expect convection to initiate in the
afternoon across Mono/Mineral/S. Lyon/Alpine counties (perhaps as
far north as Douglas). With a 595dam mid-level ridge still rockin'
and rollin' overhead, it's hard to imagine these developing into
thunderstorms. Based on forecast soundings also dismissing this
notion, will leave the mention of thunder out of the forecast for
now. Gusty winds will still be possible with any showers due to
adequate DCAPE in place. Well above average overnight lows along
with benign winds will be commonplace once again Saturday night
into early Sunday morning.
-Dustin

.LONG TERM...Sunday through next week...

High pressure that was responsible for the record breaking high
temperatures the last few days will start to weaken over northeast
Ca and western NV, and back off east through this long term period.
Temperatures for many interior valley areas across western NV
could still push into the triple digits just above 100F on Sunday.
But temperatures will generally start to settle back into more
seasonal values through next week as an offshore upper short wave
exerts its influence across the region through early next week.
Lower valleys will see highs mostly in the 90s with Sierra valley
locations cooling into the 80s. Now the rest of the story!

Back to the upper trough that is digging south and east offshore the
western US. It's eastward poking into the now retreating high
pressure will slightly strengthen a southerly upper flow along the
Sierra and western NV through Sunday. This shift in the upper
pattern will allow easier access to monsoonal moisture to the south
and bring a period of decent mid and upper level moistening over
much of the region through early next week. This added moisture and
the continued warm summer heating will increase afternoon and
evening thunderstorm chances (15-35%) over most of the Sierra and
western Nevada south of I-80. Medium range ensemble guidance shows
PWAT values quickly increasing to nearly an inch Sunday and again
Monday, with ensemble meteogram guidance signaling a similar
message with a few simulations (30%) topping above 1.1 to 1.3
inches. As it stands now, most thunderstorms could be of the
hybrid type with very heavy precipitation cores capable of
localized flooding, especially in and near the various Sierra burn
scars.

But all this moisture could set-off an early T-storm kill switch. An
early initiation of thunderstorm activity could end with an early
dampening of convection due to low-level cooling and increased
convective inhibition from the widespread formation of mid and high
level cloudiness, and storm outflow cooling across the region. As
we close in on these possibly very active weather days, further
inquiry will be needed.

The highest risk of more afternoon thunderstorms will move mostly
south of US-50 into the eastern Sierra, and east into the Basin and
Range through mid-week. A return to more typical zephyr breezes and
more seasonal temperatures will greet the latter half of next week.
-Amanda

&&

.Aviation...

* Higher density altitude concerns will continue through Sunday
  with near record high temperatures. Thunderstorm chances will be
  mostly dampened across the region through Saturday. A chance for
  for a stray shower across the eastern Sierra and vicinity of
  KMMH.

* Thunderstorm chances will increase area-wide Sunday through
  Tuesday as monsoonal moisture surges north into the region and
  affects area terminals. Otherwise, winds will be fairly light
  surface and aloft outside of any possible gusty and erratic
  thunderstorm outflows through the weekend.

* Areas of haze will continue over the region with minor slantwise
  visibility reductions in the morning due to wildfire smoke from
  the Oak Fire near Yosemite. TBD on thicker smoke potential based
  on fire activity across the region. -Dawn/Amanda

&&

.FIRE WEATHER...
Hot and dry conditions with limited overnight RH recoveries
across the area as a large area of high pressure continues to
dominate the weather pattern. Health concerns from heat remains in
place through Sunday morning, particularly due to the hot daytime
temps and warm overnight lows. CU buildups likely today but only
a stray isolated showers over southern Mono is possible.
Convection will increase on Saturday afternoon for southern zones
with gusty outflow winds, but lightning activity should remain
near nil. Increasing shower/thunderstorm chances by Sunday which
will also result in an uptick in associated hazards including new
lightning starts, burn scar flooding, and erratic winds.
-Dustin

&&

.REV Watches/Warnings/Advisories...
NV...Heat Advisory until 10 PM PDT Saturday NVZ001-003>005.

CA...Heat Advisory until 10 PM PDT Saturday CAZ070-071.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 29, 12:07 PM PST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Reno NV
107 PM PDT Fri Jul 29 2022

NVZ003-004-292100-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
107 PM PDT Fri Jul 29 2022

...Gusty thunderstorms winds along I-80 approaching Fernley...

At 104 PM PDT, Doppler radar was tracking a thunderstorm along
Interstate 80 over Churchill County moving southwest toward
Fernley.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could create areas of blowing dust, create
         difficult travel conditions, and blow around unsecured
         objects.

Locations impacted include...
Fernley, Nixon, Hazen, and Fernley Sink Near I-80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Boaters on Pyramid and Lahontan should be prepared for a period of
gusty winds this afternoon.

&&

LAT...LON 3994 11903 3984 11884 3939 11907 3979 11955
TIME...MOT...LOC 2004Z 033DEG 15KT 3982 11901

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Western Nevada Basin and Range

When
July 29, 1:33 PM PST
Where
Western Nevada Basin and Range forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

Mesonet station (NTGNV) located 14.1 mi SW of Trinity Junction (NVDOT) recorded a peak outflow wind gust from virga/rain showers of 62 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2022Every state in 2022This day in weather historyWarnings in Nevada, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038909.